Statin drugs have been linked to neurotoxicity. - GreenMedInfo Summary
HMG-CoA-reductase inhibitors and neuropathy: reports to the Netherlands Pharmacovigilance Centre.
Neth J Med. 2006 Oct ;64(9):334-8. PMID: 17057271
J.J. de Langen, The Netherlands Pharmacovigilance Centre Lareb, 's-Hertogenbosch, the Netherlands. firstname.lastname@example.org
The number of patients taking HMG-CoA-reductase inhibitors for hypercholesterolaemia is growing rapidly. Treatment with HMG-CoA-reductase inhibitors significantly reduces the risk of cardiovascular morbidity and mortality, but may rarely cause serious adverse drug reactions (ADRs). The most serious ADRs of HMG-CoA-reductase inhibitors are musculoskeletal symptoms including myopathy and myositis, (life-threatening) rhabdomyolysis and liver failure. Furthermore, peripheral neuropathy might also occur, especially after long-term use of HMG-CoA-reductase inhibitors. Because of the severity and the relative rarity of HMG-CoA-reductase-induced neuropathy, the Netherlands Pharmacovigilance Centre Lareb has analysed its database of reported ADRs for reports concerning neuropathy associated with the use of HMG-CoA-reductase inhibitors. Until June 2005, Lareb received 17 reports of neuropathy, peripheral neuropathy and polyneuropathy and in addition two reports of aggravation of existing polyneuropathy associated with the use of HMG-CoA-reductase inhibitors. The associations neuropathy, peripheral neuropathy and polyneuropathy and the use of hMg-CoA-reductase inhibitors are statistically significantly more often reported to Lareb. The average time to onset supports conclusions of previous studies and case reports that especially long-term exposure increases the risk for peripheral neuropathy. Considering the increasing number of patients taking HMG-CoA-reductase inhibitors, health care professionals should be aware of the possible role of these drugs in neuropathy.